Yes so many of us have had them. They are cancer drugs and the side effects are as you would expect from cancer drugs ...pretty severe over a long period of time. The HRT will reduce some of the side effects but not all, and you really should do your homework because they are not a cure. They overload the pituitary gland in the brain with chemicals causing it to shut down which in turn stops the chemicals being sent to the ovaries and shuts them down too. But the pituitary gland does many things like mood control, hair growth, temperature regulation and so on. so by shutting it down to stop the ovaries and thus your periods, it also stops other things in the body from operating normally.
They are all from the family of drugs called GnRH drugs, as hayls listed the UK brand names, the other one to look for is Prostap under its American name of Lupron when you google them. (as well as using the search button this forum)
For many women these are wonderful drugs, for just as many women, they have a dreadful time on them with erratic side effects hitting at any time night and day for months on end.
If you are working, you would need to inform your emplyer that you are going on a course of chemo so that should you need to take time off at short notice you can do so without getting in to strife.
The side effects list is huge and very diverse and not like the normal side effects list you would expect with any other drug you ever will have taken before. It is unlikely you will ever have been on drugs this powerful before, and there is no point underestimating just how much of an impact they can have on day to day living.
So my advice is read up on all the brand names, and 'GnRH' by googling the name and 'side effects' or 'patient advice leaflet' etc.
You do not have to take them and should not be pressured in to taking them if you don't think you or your personal circumstance and family life could cope with you being on them. For example if you are married and the relationship is rocky..DON'T take the drug.
It can give you violent temper tantrums which you cannot control, it can make you extremely moody beyond any control, in addition to the physical side effects of hair loss, weight changes, nausea, hot flushes, cold chills, severe pains in bones and muscle, heart palpitations, blurred vision, halucinations, memory loss (in some cases permanent).
I think it is very unethical for any gynaecologist to give you an ultimatum to say "I will only give you a hysterectomy if you go on the GnRH drugs first. Remember he is on kick backs and commission from the drug company, and with the drugs costing the NHS around £500+ per monthly injection, ofcourse it in in his financial interest to have you accept these drugs, but it IS YOUR CHOICE whether you do accept having them or not. They are not necessary to have hysterectomy surgery and do not cure endo.
If you can cope with just having pain killers when you are in pain, until you can have surgery for a hysterectomy quite honestly that is what i would recommend having been forced on to the GnRH drugs when i was in hospital and not given any info about them, I cannot emphasis enough that you have the choice to start and then stop or not to start at all.
No doctor should be forcing you to have these drugs as a pre-requisite for a hysterectomy.
Totally unacceptable and you should do your homework and if you decide you don't want the drugs then you will have to be firm and say that you have read the contraindications and don't want to risk your health by taking them but that you still want the hysterectomy. If he refuses then you need to make an official complaint. He is coercing you to have an un-necessary program of drugs in exchange for the surgey you do want and that is so wrong.
You might on the other hand read through the drug info and decide that it is something you are willing to try for a month at least and that is again entirely up to you. Homework homework homework is the key, and if you do go ahead, remember to warn family, friends and colleagues of the side effects so they are not freaked out when/if your character changes and you are taken ill in weird ways.
These GnRH drugs are antineoplastic agents (another term you can look up for side effects)
and there is more on cdc.gov/niosh/topics/antine...
You are in charge of your body and what is done to it. So you have to take it seriously when seriously major drugs are proposed. If you can cope with pain meds from the GP while you wait for surgery then that is far better or your long term health quite honestly.
This is not the patient advice leaflet, simply the dictionary definition of zoladex
then Lupron Victims Hub has a lot of info on this family of drugs lupronvictimshub.com/index....
Zoladex patient advice leaflet (of course written by the pharmaceutical company that makes it, so it doesn't tell the whole story only what they are legally obliged to tell you.)
Lots of user reviews on the comments section of this article
All the GnRH drugs (which are chemically, slightly different from one another) have the same purpose and the same sets of side effects and risks.
there is so much to read up on, it is worth spending a few hours with a pen and notepad taking notes and then coming to an INFORMED choice about whether you go ahead or not.
Antibiotics these are not. once the implant is in, you have to cope with it for 1 month what ever it throws at you, and the residue remains in your body for 4 months after that 1 month is up, even if you decide you don't want to continue. So you have to consider that just one monthly injection is a 5month drug sentence till you are free of the last remnants of the drug in your body even if the side effects do wear off quite quickly after you stop, for some ladies (and gents)certain side effects of the drug can be permanent.
I have never yet heard of a pain killer side effect being permanent, and that includes killing pain ..Sadly!!
Don't be rushed in to this, don't be conned or coerced in to it either. It is a huge decision and you must take this very seriously so you know what to expect.